Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 151, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 18, 1998, 6:56 AM CDT for Benson County, North Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 1998, 6:56 AM CDT (11:56 UTC)
- Expired
- Jul 18, 1998, 7:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Benson County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:00 AM CDT | Hail 0.75 | Maddock, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
943 WUUS1 KFAR 181158 RRA SVRFAR NDC005-181230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 656 AM CDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 730 AM CDT * AT 655 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF MADDOCK OR 35 MILES SOUTHWEST OF DEVILS LAKE. MOVEMENT WAS TO THE EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OBERON AT 705 AM CDT REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:57 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 18, 2:57 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 257 AM CDT SAT JUL 18 1998 1ST PERIOD DISCUSSION...TSRA CHANCES THIS AM AND LATER THIS AFTN FCST ISSUES TDY. CURRENTLY WATCHING TSRA IN SRN MANITOBA IN ASSOC W RRQ OF H250 7OKT JET AND SFC MOIST CNVRGNCE AXIS W WMFNT. AS TSRA SLIDES SE IT IS ENCOUNTERING SLGTLY MORE STABLE AIRMASS AND LOWER TD/S THAN THOSE N OF BDR. XPCT SUM ACTVTY MAY OCCUR THIS AM IN NRN ZONES BUT DON/T XPCT SVR. OTHRWSE...IR LOOP INDICATING MID/HI CLOUD STREAKING ACRSS NW MN IN ASSOC W JETLET W SKC S OF GFK. BELIV NGM VERIFYING BETTER ATTM W LOCATION OF WK SFC LOW PRES NW ND AS WELL AS ITS RH AND UVM FIELD RELATING TO CNVCTN/QPF IN SRN MAN SO WL FOLLOW AT LEAST FOR AM PD. LATER ON TDY NGM IS FASTER W FNT...W ETA A BIT SLOER AND AVN MUCH SLOER AND ODD W DVLPMNT OF STRNG LO PRES IN SD BY THIS EVE. WL THEREFORE GO W ETA/NGM BLEND FOR AFTN/EVE IDEAS. REGARDLESS...BELIV CHANCE TSRA THIS AM IN NRN ND ZONES AND NW MN BASED ON CURRENT TRENDS AS WELL AS SUM CHANNELED PVA XPCTD IN NW MN BY 12Z. STRNGST H85 WAA THIS AM OCCURS IN NE ND AND NW MN AND STRNG LOW LVL THETA ADVCTN ALSO ONGOING. ADAP INDICATING STRNGTHNG SFC MOIST CNVRGNCE SLIDING ACRSS NCNTRL ND ATTM MEETING UP W ADVCTN OF HIER SFC MXNG RATIOS ONGOING W S WIND. LATER ON TDY...ACTION SHUD RE-DEVELOP SLGTLY S OF THIS AM/S CNVCTN AS CAP WEAKENS IN ERN ND W LIFTING OF SFC/H85 FNT AND A BIT OF AMPLIFICATION TO MID-LVL TROF. LITTLE MOVMNT TO U/L LO OVER HUDSONS BAY SENDS ANOTHER WK S/W OUR WAY THIS AFTN AS U/L RIDGE PUMPS UP TO OUR W INCRSNG H5 NW FLO INCRSNG SHEAR PROFILES. AS SFC/H85 FNT NEAR THIS AFTN XPCT S FLO TO ADVCT HIER TD/S INTO SRN CWA. SUM QSTN ATTM IF NR 70 TD/S WL MAKE IT INTO CWA THIS AFTN AS LATEST MODELS ADVRTSE WKR H85 SW FLO ON ND SIDE CWA W STRNGST H85 JET/MOIST TRNSPRT FROM FAR TO PKD LATER THIS AFTN. CURRENT MOS RUNNING CLOSE ON TD/S AND ADVERTISE MID/UPPER 60S THIS AFTN. USING BLEND OF NGM/ETA TIMING BELIV SFC FNT AND ASSOC SFC MOIST CNVRGNCE GETS TO NR GFK ARND 20Z. MODELS INDICATE LI/S -4 TO -6 ATTM...CAPES 2700 J/KG...K INDICES ARND 35 AND PWATS 1.5. ALTHO SFC AND H85 FLO NOT THAT IMPRESSIVE...STRNG W/NW MID LVL FLO BRNGS SR HELICITY S TO NR 200. STORM MOTION WINDS HOWEVER...YIELD 135 AT 42 KTS SO DECENT MOTION SHUD ALLEVIATE SUM OF THE HVY RAIN THREAT. WBZ VALUES ARND 11-12K THIS AFTN/EVE...A BIT HI FOR HAIL. RECENT EVENTS HOWEVER...YIELDED LARGE HAIL W HIER LVS ALTHO BELIV THERMODYNAMICS NOT QUITE AS STRNG AS LAST TIME AND BUOYANCY SHUD BE JUST SLGTLY WKR. H85 THETA RIDGE POKES UP TO DVL AT 18Z W 350K VALUE THEN SLIDES ESE INTO MN CWA LATE THIS AFTN AS STRN U/L DVRGNCE DVLPS SE ND ARND 20Z. AREA TIME SCTNS FROM ETA/NGM POINT AGAIN TO 18Z ARND GFK AND FEW HRS LATER ARND BJI W STRNGST UVM AND WAA FIELDS. AS TROF AMPLIFIES LATER THIS AFTN...BELIV CNVCTN WL INCREASE IN INTENSITY AS IT SLIDES SE INTO MUCH OF MN CWA AND ESP THIS EVE TWRD LAKES CNTRY AND THEN SRN MN TNGT W STRNG WINDS MAIN THREAT ATTM. TEMPS THIS AFTN DEPENDENT SUMWHAT ON CONVCTVE DEBRIS SO WL GO A BIT LOER XTRM NE ND AND NW MN WHERE MORE CLOUD COVER XPCTD. WL HEDGE TOWARD LOWER FWC RATHER THAN HIER FAN ATTM. FOLLOWING ARE FORECAST SUGGESTIONS ONLY. OFFICIAL FORECASTS FOUND IN BISZFPND AND MSPZFPMN: DVL: SCATTERED THUNDERSTORMS THIS MORNING...THEN MOSTLY SUNNY WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON...SOME COULD BE SEVERE. HIGH 85 TO 90. WIND SOUTH 10 TO 15 MPH BECOMING WEST LATE. GFK: WIDELY SCATTERED THUNDERSTORMS THIS MORNING...THEN PARTLY SUNNY WITH SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...SOME COULD BE SEVERE. HIGH IN THE MID 80S. WIND SOUTH 10 TO 15 MPH. FAR: MOSTLY SUNNY WITH SCATTERED THUNDERSTORMS THIS AFTERNOON...SOME COULD BE SEVERE. HIGH 85 TO 90. WIND SOUTH 10 TO 15 MPH. MN: HCO/ROX/BDE/TVF: PARTLY SUNNY WITH SCATTERED THUNDERSTORMS...SOME COULD BE SEVERE. HIGH 80 TO 85. WIND SOUTHWEST 10 TO 15 MPH. BJI/DTL/PKD/FFM: MOSTLY SUNNY WITH SCATTERED THUNDERSTORMS THIS AFTERNOON...SOME COULD BE SEVERE. HIGH 85 TO 90. WIND SOUTHWEST 10 TO 20 MPH. SOROKA
In the hours before
Special weather statement, Jul 18, 6:50 AM CDT, 6 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 650 AM CDT SAT JUL 18 1998 ...SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... A DEVELOPING LOW PRESSURE AREA AND ASSOCIATED WARM FRONT WILL PUSH ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING...TO BE FOLLOWED BY A COLD FRONT THIS AFTERNOON. WARMER AND MORE UNSTABLE AIR WILL MOVE INTO THE REGION WITH THE WARM-FRONT...SETTING OFF SCATTERED THUNDERSTORMS THIS MORNING MAINLY ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL. BY THIS AFTERNOON...THE COLD FRONT WILL ENCOUNTER THE MOIST AND UNSTABLE ATMOSPHERE AND TRIGGER MORE THUNDERSTORMS. THE STORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. THE PREFERRED TIME FOR THE SEVERE WEATHER IS EXPECTED TO BE MAINLY AFTER 2 PM FROM DEVILS LAKE TO GRAND FORKS...AFTER 3 PM IN THE FARGO AREA...AND AFTER 5 PM WEST-CENTRAL AND THE LAKES COUNTRY OF MINNESOTA. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE ALL POSSIBLE LATER THIS AFTERNOON AND TONIGHT. IN ADDITION...BY THIS EVENING THE MAIN THREAT MAY ONCE AGAIN TURN TOWARDS VERY HEAVY RAINS ACROSS THE LAKES COUNTRY AS THE STORMS SLIDE SOUTHEAST TOWARD CENTRAL AND EVENTUALLY SOUTHERN MINNESOTA TONIGHT. THEREFORE...A FLASH FLOOD WATCH HAS BEEN POSTED FOR THIS AREA FOR TONIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION ON THE POTENTIAL FOR SEVERE WEATHER LATER TODAY. THIS HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED THIS AFTERNOON IF CONDITIONS WARRANT. SOROKA
Special weather statement, Jul 18, 6:50 AM CDT, 6 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 650 AM CDT SAT JUL 18 1998 ...SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... A DEVELOPING LOW PRESSURE AREA AND ASSOCIATED WARM FRONT WILL PUSH ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING...TO BE FOLLOWED BY A COLD FRONT THIS AFTERNOON. WARMER AND MORE UNSTABLE AIR WILL MOVE INTO THE REGION WITH THE WARM-FRONT...SETTING OFF SCATTERED THUNDERSTORMS THIS MORNING MAINLY ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. SOME OF THESE STORMS MAY CONTAIN LARGE HAIL. BY THIS AFTERNOON...THE COLD FRONT WILL ENCOUNTER THE MOIST AND UNSTABLE ATMOSPHERE AND TRIGGER MORE THUNDERSTORMS. THE STORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. THE PREFERRED TIME FOR THE SEVERE WEATHER IS EXPECTED TO BE MAINLY AFTER 2 PM FROM DEVILS LAKE TO GRAND FORKS...AFTER 3 PM IN THE FARGO AREA...AND AFTER 5 PM WEST-CENTRAL AND THE LAKES COUNTRY OF MINNESOTA. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE ALL POSSIBLE LATER THIS AFTERNOON AND TONIGHT. IN ADDITION...BY THIS EVENING THE MAIN THREAT MAY ONCE AGAIN TURN TOWARDS VERY HEAVY RAINS ACROSS THE LAKES COUNTRY AS THE STORMS SLIDE SOUTHEAST TOWARD CENTRAL AND EVENTUALLY SOUTHERN MINNESOTA TONIGHT. THEREFORE...A FLASH FLOOD WATCH HAS BEEN POSTED FOR THIS AREA FOR TONIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION ON THE POTENTIAL FOR SEVERE WEATHER LATER TODAY. THIS HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED THIS AFTERNOON IF CONDITIONS WARRANT. SOROKA
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:40 AM CDT | Severe Thunderstorm Warning | FGF | Benson | 35 min |
| Jul 18, 7:48 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 32 min |
| Jul 18, 7:51 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 34 min |
| Jul 18, 7:56 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 34 min |
| Jul 18, 8:19 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 31 min |
| Jul 18, 8:29 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 31 min |
| Jul 18, 8:42 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom | 38 min |
| Jul 18, 8:42 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom | 33 min |
| Jul 18, 9:00 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 20 min |
| Jul 18, 9:04 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 31 min |
| Jul 18, 9:17 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 48 min |
| Jul 18, 9:22 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland | 48 min |
| Jul 18, 10:08 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 47 min |
| Jul 18, 11:07 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.